Risks of Seizures with Tramadol

Learning the Risks of Tramadol and Seizures

Although Tramadol has been deemed an excellent prescription drug to treat moderate to moderately severe pain for years, it has become increasingly popular for a variety of reasons. For one thing, this particular medication is highly effective but in addition, it can be used to treat pain associated with multiple injuries and illnesses, it is not a narcotic, and most people tolerate it quite well. Even so, there are certain risks. In this article, we wanted to address Tramadol and seizures, which is one of those concerns.

What are Seizures?

To begin, we felt it important to offer a brief overview of seizures and what a person would expect while experiencing one. In simple terms, when the brain's electrical system malfunctions, brain cells continue to fire opposed to being discharged in a controlled fashion. When this happens, a surge of energy can pass through the brain, which causes a person to lose consciousness and convulse as muscles contract.

The level of severity depends on the degree of brain involved. For instance, if just a portion is affected, an individual would expect to experience clouded awareness, difficulty talking, and some uncontrolled muscle movements. On the other hand, if a seizure is severe, complete unconsciousness would be expected along with significant muscle contractions.

Typically, a seizure will last one, two, or perhaps three minutes although a person will remain confused for a short period afterwards. Although an "episode" is not necessarily dangerous, someone having a seizure is still at risk of injury during one due to thrashing into objects but there is also potential for long-term damage to the brain if the problem is not addressed. Keep in mind that there are many different triggers but epilepsy and certain drugs tend to be the greatest problem.

Risk of Seizures with Tramadol

The issue specific to Tramadol is actually common since drugs are the leading cause of seizures. In this section, we provided more details that will help a person better understand the exact connection between Tramadol and seizures. The first is that certain people are at greater risk, as outlined in the following information.

  • Currently has epilepsy
  • History of seizures
  • History of head trauma
  • Going through withdrawal from alcohol and/or illicit drug addiction
  • Infection of the spine or brain
  • High doses of Tramadol
  • History of Tramadol abuse

The above are reasons a person can have a problem of Tramadol and seizures although someone taking extremely high doses of this medication is going to be at greatest risk. Something else to consider is that risk of having a seizure while taking Tramadol increases if someone is taking serotonergic medication for Serotonin Syndrome. Remember, by seeing the same doctor, medications can be better monitored and controlled.

Introduction to Serotonin Syndrome

As part of learning about Tramadol and seizures, it is also beneficial to understand what is known as Serotonin Syndrome. This condition is a serious and even life-threatening drug reaction involving an overdose or recreational use of certain drugs, therapeutic medication, and inadvertent interaction between drugs. When serotonergic activity at the central nervous system and peripheral serotonin receptors are extreme, Serotonin Syndrome is triggered.

Tramadol and seizures are strongly linked to Serotonin Syndrome in that this particular medication stimulates opioid receptors but also inhibits serotonin and noradrenaline reuptake. Of all the reported adverse reactions to Tramadol, this syndrome is the most common. Although a very dangerous condition, it is predictable by paying attention to symptoms. After being prescribed Tramadol, an individual should notify the doctor immediately if any autonomic, cognitive, or somatic effects are experienced.

Conclusion

As stated, there is risk of Tramadol and seizures but when prescribed to the right individual and taking according to the doctor's instructions, this medication works incredibly well for controlling moderate to moderately severe pain. Of course, as with any medication, a person needs to contact the prescribing doctor right away if there are any negative changes, concerns, or questions.

Related Posts